MAUDE Adverse Event Report: SYNTHES TUTTLINGEN BONE REDUCTION FORCEPS-LARGE

SYNTHES TUTTLINGEN BONE REDUCTION FORCEPS-LARGE
Catalog Number 398.985
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: reportedly there was no patient involvement.Date of event is unknown.Device is an instrument and is not implanted/explanted.Last name: unknown.A review of the device history records has been requested.Manufacture date is currently unknown.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2017, the reporter discovered a bin of spare parts in the hospital.Upon inspection of the contents it was noted that three (3) of the devices were broken.It was reported that the plastic grip of an inserter for titanium elastic nails was noted to be broken.It was further explained the pieces of the grip, designed to spin, had broken off.A second inserter for titanium elastic nails was noted to be broken as well.It was explained that the device has a metal bar across the top of the device, that screws into the handle, that is broken.A third device, a set of bone reduction forceps, was found to have the tip of one of its clamps broken off.This is report 3 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Manufacturing date: 28-may-2014.Review of the device history record of (b)(4) showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the components and final product met inspection records.All 50 parts of the lot were checked 100% for important features and for function at the final inspection on 26-may-2014.No nonconformances were generated during production.Results: device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Part number 398.985 and lot number t101226 was returned with the tip of the missing fragments not returned.
 
Additional Manufacturer Narrative
A product investigation was completed: a 398.985 lot number t101226 bone reduction forceps and two 359.219 inserter for titanium elastic nails with lot numbers 3325276 and 9559975 were returned and reported to have been found broken.This complaint condition was likely caused by repeated use and possible rough handling during surgery or sterile processing; however, this complaint is not likely a result of any design or manufacturing related deficiency.A visual inspection, device history record review, and drawing review were performed as part of this investigation.This complaint is confirmed.No new malfunctions were observed during this investigation.Per the technique guides, the 359.219 inserter for titanium elastic nails is an instrument routinely used in the titanium elastic nail system and the 398.985 bone reduction forceps are an instrument routinely used in the matrixmandible plating system.Each of three devices were returned and reported to have been found broken.This condition is confirmed; the distal tip of one of the jaws of the forceps is broken and the fragment was not returned, the t-handle of the 3325276 inserter broke along the internal threads and disassembled, and the proximal portion of the 9559975 inserter has partially unthreaded from the shaft of the device and become stuck.It is likely that repeated use and possible rough handling during surgery or sterile processing has led to this complaint condition.The forceps were manufactured in may 2014 and are over two years old.The 3325276 inserter was manufactured in december 2009 and is over seven years old.The 9559975 inserter was manufactured in july 2015 and is over a year old.The balance of the returned inserters is in otherwise fairly battered condition consistent with usage with a hammer.The returned forceps were in otherwise fair condition with some visible superficial wear.The relevant drawings were reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The condition of the returned devices does agree with the complaint description.Whether the complaint condition for these devices can be replicated is not applicable for this condition.Upon review of the device history record, no non-conformance reports germane to the complaint condition were generated during the production of these devices.It is likely that repeated use and possible rough handling during surgery or sterile processing has led to this complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
BONE REDUCTION FORCEPS-LARGE
Common Device Name
FORCEPS
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6374919
Report Number9680938-2017-10032
Device Sequence Number10946744
Product Code HTD
UDI-Device Identifier10887587041810
UDI-Public(01)10887587041810(10)T101226
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number398.985
Device Lot NumberT101226
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/20/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/06/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date03/02/2017
Supplement Report FDA Received Date03/21/2017
04/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1